Salicylate sensitivity in patients on analgesics

When patients on analgesics suffer from chronic irritation of the gastrointestinal tract, without any recognisable allergy or infection their doctors should consider a salicylate intolerance. This suggestion was made by Professor Hanns-Wolf Baenkler, Erlangen University Medical School, in the current edition of the Deutsches Arzteblatt International (Dtsch Arztebl Int 2008; 105(8): 137-42)

Patients with these symptoms exhibit enhanced sensitivity and changes in the pattern of the so-called eicosanoids – important mediators of pain and inflammation. This change in pattern explains the specific reaction to salicylates and related COX inhibitors in analgesics, cosmetics and vegetable foods. The classical symptoms of intolerance are rhinitis, bronchial asthma or nasal polyps, accompanied by inflammatory reactions in the intestine or skin and urticaria.

The diagnosis is based on symptoms immediately after taking salicylates or on recurrent polyp formation. Blood tests can be an important diagnostic aid, particularly in difficult cases. Discontinuation of treatment helps, as does corticosteroid treatment. Biological treatment is also possible, based on adaptation by administering increasing doses of acetylsalicylic acid.

Read more

First published in June 2008

Click here for more research reports


Top of page